Alert archive / Ohio / Gale Watches in 2020

Gale Watch 7, NWS Cleveland, OH

November 13, 2020

NWS Cleveland, OH issued this gale watch at Nov 13, 2020, 4:12 AM EST. It took effect at Nov 15, 2020, 7:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 4:12 AM EST (09:12 UTC)
In effect from
Nov 15, 2020, 7:00 AM EST
Expired
Nov 14, 2020, 4:08 AM EST
In force
Issued by
NWS Cleveland, OH

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Nov 13, 1:07 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 13, 1:07 AM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
107 AM EST Fri Nov 13 2020

.SYNOPSIS...
A cold front over Lake Michigan will move over northwest Ohio by
sunrise and reach NW PA during the early afternoon. High
pressure will build over the region tonight but will move to
the Middle Atlantic Coast on Saturday. Deep low pressure will
move across the central Great Lakes on Sunday with a strong cold
front surging west to east across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Chilly temperatures are occurring where it is clear. Most
locations have dipped to the mid to lower 30's. A few upper 20's
will be possible in protected low lying areas. However where
the clouds have moved overhead across NW OH temperatures have
already begun to warm. These clouds are associated with a cold
front that will move across the region. The cold front should
reach NW Ohio around sunrise then reach NW PA during the early
afternoon. Maybe a few sprinkles or very light showers along the
front, mainly across NW Ohio and then eastward near the
lakeshore and over the lake. Cloud cover and the passage of the
cold front will impact highs today with middle to upper 40's
common.

There will be enough cold air flowing across the lake to at
least generate cloud cover this afternoon into tonight across NE
OH into NW PA. There could also be a few showers. However as
high pressure builds in from the west its dry air will impact
the coverage of the showers. So isolated to low end scattered
showers will be the most that could happen. Even this may be a
little heavy handed because of the overall dry atmosphere and
marginally cold air moving over the lake. High pressure will
control the entire region by sunrise on Saturday. Lows tonight
will be in the 20's to lower 30's inland, mid to upper 30's
along the lakeshore from Cleveland to North East.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The center of a surface high pressure system will be near West
Virginia Saturday morning and moving to the East during the day.
Southerly winds will return and slowly increase through Saturday
afternoon. A strong shortwave trough will be moving out of the
Midwest into the Great Lakes region Saturday night. In response to
the middle and upper level support, a surface low pressure will
develop across the Upper Midwest and move towards the Upper Great
Lakes by Sunday morning, dragging a strong cold front through the
Ohio Valley on Sunday.

Scattered rain showers will increase from west to east late Saturday
night into Sunday morning. The low pressure system near the Upper
Great Lakes will slowly move east into southern Ontario and deepen
to around 982-985 millibars. Sunday will be a very blustery day with
southerly winds starting out the day shifting to westerly with the
passage of the cold front. Wind gusts could easily approach 30 to 40
mph on Sunday through Sunday night. A band of showers will be likely
along and ahead of the frontal passage as it sweeps from west to
east across the area midday Sunday. The maximum temperatures for the
day will likely be in the morning ahead of the front and slowly
falling temperatures in the afternoon. Colder air aloft starts to
move in at 850 mb with temperatures falling to around -6C. Some lake
effect rain showers mixing with snow showers may develop Sunday
night with the westerly fetch coming off Lake Erie into the primary
Snowbelt areas.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The weather pattern for Monday through the middle of week will be a
deep northwest flow in the upper levels. There are some differences
in the model guidance between the 12z GFS, ECMWF, and CMC. Despite
the differences in handling the Northwest flow and minor shortwaves
rounding the upper level trough that will be over the New England
region, we will continue to mention the likelihood of lake effect
precipitation for the primary Snowbelt areas. Model guidance has
trended a little colder with this run cycle. The core of the coldest
air aloft will stay just north of the eastern Great Lakes but 850 mb
are forecasted to fall down to -8C to -10C. Some guidance has 850 mb
temperatures even colder. Currently lake water temperatures are about
11C. While there are uncertainty this far out, there is potential
for accumulating lake effect snow for the portions of the primary
Snowbelt Monday through at least early Wednesday. Southerly winds on
Thursday will help cutoff the lake effect flow and moderate
temperatures back to seasonable levels.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
VFR conditions will continue across the region until a cold
front crosses the region. The cold front should reach NW OH
around sunrise and NW PA by early afternoon. Cant rule out a
sprinkle or very light shower along the front but it will only
produce very light amounts if any at all. Any MVFR ceilings
will likely be brief along the front. However near the
lakeshore from KCLE to KERI including inland areas of NE OH
into NW PA there could be a slightly longer period of MVFR
conditions as moisture is lifted off the lake. Extreme NE OH
into NW PA will see the MVFR conditions continue into tonight
with a few showers.

Light winds are expected until the cold font passes. Winds
shift to the west and increase to 9 to 12 knots in its wake with
gusts around 20 knots possible.

Outlook...Non-VFR possible from showers and lake-effect clouds
Saturday night through Monday.

&&

.MARINE...
High pressure over the lake this evening will continue the light and
variable winds or light northeast flow. A cold front will move
across the lake Friday morning with a shift and increase of the
winds from the west.  Winds will increase 15 to 20 knots along with
higher waves. A Small Craft Advisory will possibly be needed on
Friday into Friday evening. High pressure will move south of the
lake Friday night into Saturday morning. A light west wind around 5
to 10 knots will continue on the lake Friday night. Southerly winds
will return on Saturday and slowly increase during the afternoon and
overnight. South winds of 15 to 25 knots will become likely late on
Saturday and Saturday night and additional SCA will be needed
especially by early Sunday morning. A strong area of low pressure
will move through the upper Great Lakes and into southern Ontario on
Sunday. Strong southwest to westerly Gales will be likely Sunday
through at least Sunday night with winds 30 to 40 knots with gusts
possibly up to 50 knots over the open water of the lake. Elevated
winds from the west or northwest will continue 15 to 25 knots
through Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...MM
MARINE...Griffin
Hazardous weather outlook, Nov 12, 3:13 PM EST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 PM EST Thu Nov 12 2020

LEZ061-142>149-162>169-132015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
313 PM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southwest to westerly Gales will be possible Sunday through Sunday
night on Lake Erie. Winds 30 to 40 knots with gusts up to 50 knots
will be possible on the lake due to a strong area of low pressure
developing over the Upper Great Lakes and southern Ontario on Sunday.
With the potential for a strong offshore flow over the western basin
Sunday, water levels may fall below the critical low water level for
safe navigation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-132015-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
313 PM EST Thu Nov 12 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 4:12 AM ESTSmall Craft AdvisoryCLE17 hr

Nearby

Gale Watches in Ohio, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.